Alert archive / Idaho / Freeze Watches in 2021

Freeze Watch 2, NWS Pocatello, ID

May 10, 202111 counties in Idaho

NWS Pocatello, ID issued this freeze watch at May 10, 2021, 3:17 AM MDT for 11 counties in Idaho. It took effect at May 11, 2021, 3:00 AM MDT. It was in force for .

The area

The counties it named.

The facts

Issued
May 10, 2021, 3:17 AM MDT (09:17 UTC)
In effect from
May 11, 2021, 3:00 AM MDT
Expired
May 10, 2021, 3:43 AM MDT
In force
Issued by
NWS Pocatello, ID

Counties Bannock County, ID, Bingham County, ID, Blaine County, ID, Bonneville County, ID, Butte County, ID, Fremont County, ID, Jefferson County, ID, Lincoln County, ID, Madison County, ID, Minidoka County, ID, Power County, ID

The radar

The Pocatello radar (KSFX), 27 km from the middle of the area, began a volume at 09:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 00:00Z, 9.3 hours before the alert went out and 285 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 00:00Z on 2021-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 00:00Z on 2021-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2493 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
-7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

239 
WWUS75 KPIH 100917
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
317 AM MDT Mon May 10 2021

IDZ055-102100-
/O.NEW.KPIH.FR.Y.0004.210511T0900Z-210511T1500Z/
/O.CON.KPIH.FR.Y.0003.000000T0000Z-210510T1500Z/
Eastern Magic Valley-
Including the cities of Burley, Rupert, Heyburn, and Oakley
317 AM MDT Mon May 10 2021

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM MDT THIS MORNING...
...FROST ADVISORY IN EFFECT FROM 3 AM TO 9 AM MDT TUESDAY...

* WHAT...For the first Frost Advisory, temperatures as low as 36 
  will result in frost formation. For the second Frost Advisory, 
  temperatures as low as 33 will result in frost formation.

* WHERE...The eastern Magic Valley, including Burley, Rupert,
  Heyburn, and Oakley.

* WHEN...For the first Frost Advisory, until 9 AM MDT this 
  morning. For the second Frost Advisory, from 3 AM to 9 AM MDT 
  Tuesday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered. Plants that can be moved inside should be.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

IDZ051>054-102100-
/O.NEW.KPIH.FZ.A.0002.210511T0900Z-210511T1500Z/
/O.CON.KPIH.FR.Y.0003.000000T0000Z-210510T1500Z/
Shoshone/Lava Beds-Arco/Mud Lake Desert-Upper Snake River Plain-
Lower Snake River Plain-
Including the cities of Shoshone, Richfield, Carey, Mud Lake, 
INL, Craters of the Moon NM, Idaho Falls, Rexburg, St. Anthony, 
Pocatello, Blackfoot, American Falls, Shelley, and Fort Hall
317 AM MDT Mon May 10 2021

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM MDT THIS MORNING...
...FREEZE WATCH IN EFFECT FROM LATE TONIGHT THROUGH TUESDAY
MORNING...

* WHAT...For the Frost Advisory, temperatures as low as 34 will 
  result in frost formation. For the Freeze Watch, sub-freezing 
  temperatures as low as 31 possible.

* WHERE...The Snake River plain, including the lava beds and the 
  Mud Lake desert.

* WHEN...For the Frost Advisory, until 9 AM MDT this morning. 
  For the Freeze Watch, from late tonight through Tuesday 
  morning.

* IMPACTS...Frost and freeze conditions could kill crops, other
  sensitive vegetation and possibly damage unprotected outdoor
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

Messick
&&

$$

For more information from the National Weather Service visit
https://weather.gov/pocatello
1 follow-up statement
210 
WWUS75 KPIH 100943
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
343 AM MDT Mon May 10 2021

IDZ051>054-102100-
/O.UPG.KPIH.FZ.A.0002.210511T0900Z-210511T1500Z/
/O.NEW.KPIH.FZ.W.0002.210511T0900Z-210511T1500Z/
/O.CON.KPIH.FR.Y.0003.000000T0000Z-210510T1500Z/
Shoshone/Lava Beds-Arco/Mud Lake Desert-Upper Snake River Plain-
Lower Snake River Plain-
Including the cities of Shoshone, Richfield, Carey, Mud Lake, 
INL, Craters of the Moon NM, Idaho Falls, Rexburg, St. Anthony, 
Pocatello, Blackfoot, American Falls, Shelley, and Fort Hall
343 AM MDT Mon May 10 2021

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM MDT THIS MORNING...
...FREEZE WARNING IN EFFECT FROM 3 AM TO 9 AM MDT TUESDAY...

* WHAT...For the Freeze Warning, sub-freezing temperatures as 
  low as 31 expected. For the Frost Advisory, temperatures as 
  low as 34 will result in frost formation.

* WHERE...The Snake River plain, including the lava beds and the
  Mud Lake desert.

* WHEN...For the Freeze Warning, from 3 AM to 9 AM MDT Tuesday. 
  For the Frost Advisory, until 9 AM MDT this morning.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

* PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

IDZ055-102100-
/O.CON.KPIH.FR.Y.0003.000000T0000Z-210510T1500Z/
/O.CON.KPIH.FR.Y.0004.210511T0900Z-210511T1500Z/
Eastern Magic Valley-
Including the cities of Burley, Rupert, Heyburn, and Oakley
343 AM MDT Mon May 10 2021

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM MDT THIS MORNING...
...FROST ADVISORY REMAINS IN EFFECT FROM 3 AM TO 9 AM MDT
TUESDAY...

* WHAT...For the first Frost Advisory, temperatures as low as 36 
  will result in frost formation. For the second Frost Advisory, 
  temperatures as low as 33 will result in frost formation.

* WHERE...The eastern Magic Valley, including Burley, Rupert, 
  Heyburn, and Oakley.

* WHEN...For the first Frost Advisory, until 9 AM MDT this 
  morning. For the second Frost Advisory, from 3 AM to 9 AM MDT 
  Tuesday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if left
  uncovered. Plants that can be moved inside should be.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/pocatello

What forecasters said that day

The local office's own words before this freeze watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this freeze watch went out at May 9, 1:51 PM MDT, 13 hours 26 minutes earlier.

Area forecast discussion, May 9, 1:51 PM MDT, 13 hours 26 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
151 PM MDT Sun May 9 2021

.SHORT TERM...Tonight through Tuesday night. East Idaho remains
under the influence of closed upper low over Western Montana
through tonight. Cool northwest flow wrapping around the low will
be responsible for a few showers through tonight as the low sags
south into Idaho. Temperatures remain very cool tonight, and we
have issued a Frost Advisory for the Snake River Plain zones,
though sporadic cloud cover as the low rotates south may limit
frost formation. Still, temperatures are cool enough to be a
concern for temperature-sensitive plants. As the low reaches
Idaho Monday, expect showers to be a lingering concern, but the
effects will be mainly over higher elevations. Any showers that
can make it into lower elevations, particularly Monday evening or
overnight Monday night could be cold enough to be snow though
accumulations will be limited at lower elevations both due to
limited moisture availability and warmer ground temperatures.
There is also some weak instability during the day Monday, so a
thunderstorm or two wont be out of the question. Upper low shifts
rather quickly out of the region to the southeast during the day
Tuesday, so drier conditions are expected most areas with plenty
of sunshine, though a few lingering showers may be possible in
the Bear Lake area. Dry and continued cool is expected through
Tuesday night. DMH

.LONG TERM...Wednesday through Sunday.
Expect dry and warm conditions Wednesday with highs above normal
with valleys in the 70s and mainly 60s in the mountains.  Will be
even warmer Thursday and Friday with many sites reaching the 80s by
Friday.  For the most part dry conditions will remain with only the
eastern highlands getting showers and thunderstorms those days.
Expect more widespread showers and thunderstorms Saturday and Sunday
as the next Pacific trof moves through Idaho with temperatures
beginning to cool down next weekend as well.  After the very mild
temperatures Friday will see about a 10 degree cool down Friday to
Sunday but remaining slightly above normal.  There is a reasonable
chance of some windy conditions Friday through Saturday ahead of and
behind a cold frontal passage.  That far out confidence low in model
accuracy.
GK

&&

.AVIATION...
Upper level trof still lingering the next two days over Idaho and
expect some cloud cover but should remain at VFR levels at the TAF
sites through Monday and also showers in the vicinity this evening
tonight and Monday.  Most likely time to actually see precipitation
on station is after 18Z Monday.   Peak sustained wind speeds likely
in the 10 knot range this afternoon and evening as well as Monday
afternoon.
GK

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
Frost Advisory from 3 AM to 9 AM MDT Monday for IDZ051>055.

&&

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 3:17 AM MDTFrost AdvisoryPIHBlaine, Cassia, Minidoka, Power30 hr
May 10, 3:43 AM MDTFreeze WarningPIHBannock, Bingham, Blaine, Bonneville, Butte, Fremont and 5 more29 hr
May 10, 11:55 AM MDTSpecial Weather StatementPIHPower50 min
May 10, 4:15 PM MDTSpecial Weather StatementPIHJefferson60 min
May 10, 4:30 PM MDTSpecial Weather StatementPIHFremont60 min

Nearby

Freeze Watches in Idaho, 2021Every freeze watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.